Alert archive / Alabama / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 69, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 8, 2020, 4:01 PM CDT for Elmore County, Tallapoosa County, Alabama. It was in force for 29 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 8, 2020, 4:01 PM CDT (21:01 UTC)
- Expired
- Apr 8, 2020, 4:30 PM CDT
- In force
- 29 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Elmore County, AL, Tallapoosa County, AL
The radar
The Maxwell AFB radar (KMXX), 17 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 8, 4:10 PM CDT | HAIL 2 | 3 Nne Eclectic, AL | HAIL SIZE ESTIMATED. HAIL REPORTED LARGER THAN GOLF BALL BUT NOT QUITE BASEBALL SIZE. LASTED ABOUT 5 MINUTES AND COVERED THE GROUND. |
| Apr 8, 4:11 PM CDT | HAIL 1.75 | 4 Ene Central, AL | GOLFBALL SIZE HAIL NEAR LAKE MARTIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 8, 2:40 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.0 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 392 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 568 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 178 m²/s²
- 0-3 km storm-relative helicity
- 227 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
724
WUUS54 KBMX 082101
SVRBMX
ALC051-123-082130-
/O.NEW.KBMX.SV.W.0069.200408T2101Z-200408T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
401 PM CDT Wed Apr 8 2020
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Northeastern Elmore County in east central Alabama...
Southwestern Tallapoosa County in east central Alabama...
* Until 430 PM CDT.
* At 400 PM CDT, a severe thunderstorm was located near Equality,
moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Tallassee, Eclectic, Martin Dam, Santuck, Western Lake Martin,
Tallapoosa City, Southern Lake Martin, Kowaliga Bridge, Dexter,
Yates Dam, Central, Reeltown and Yates Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3258 8579 3258 8580 3257 8580 3251 8582
3265 8620 3276 8616 3275 8601 3276 8601
3272 8574
TIME...MOT...LOC 2100Z 286DEG 38KT 3271 8608
HAIL...1.00IN
WIND...60MPH
$$
151 follow-up statement
831
WWUS54 KBMX 082113
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
413 PM CDT Wed Apr 8 2020
ALC051-123-082130-
/O.CON.KBMX.SV.W.0069.000000T0000Z-200408T2130Z/
Elmore AL-Tallapoosa AL-
413 PM CDT Wed Apr 8 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHEASTERN ELMORE AND SOUTHWESTERN TALLAPOOSA COUNTIES...
At 412 PM CDT, a severe thunderstorm was located near Martin Dam, or
9 miles southeast of Equality, moving east at 35 mph. Spotters
reported golf ball sized hail with this storm north of Eclectic.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Tallassee, Eclectic, Martin Dam, Santuck, Western Lake Martin,
Tallapoosa City, Southern Lake Martin, Kowaliga Bridge, Dexter, Yates
Dam, Central, Reeltown and Yates Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3258 8579 3258 8580 3257 8580 3251 8582
3265 8620 3276 8616 3275 8601 3276 8601
3272 8574
TIME...MOT...LOC 2112Z 285DEG 30KT 3268 8596
HAIL...1.75IN
WIND...60MPH
$$
15What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 12:08 PM CDT, 3 hours 53 minutes earlier.
Area forecast discussion, Apr 8, 12:08 PM CDT, 3 hours 53 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1208 PM CDT Wed Apr 8 2020 .UPDATE... For 18Z Aviation. && .SHORT TERM... /Updated at 1002 AM CDT Wed Apr 08 2020/ Through this evening: Current satellite imagery & RAP mesoanalysis indicate a broad fetch of lingering low-level stratocumulus amidst southwesterly low-level warm/moist advection. Some patches of clearing can already be picked out, with storms already ongoing near the ArkLaMiss. Dewpoints in the mid 60s (mainly northeast) to low 70s suggest MLCAPE of 1,000- 1,500 J/kg as of ~10 AM , with diurnal heating into the upper 70s lower 80s increasing this to ~2,000-3,000 SBCAPE per our modified 12z RAOB. Focus for convective initiation is subtle, though with WAA and a diffuse theta-e boundary draped from northwest to southeast, thunderstorms that get going in the early afternoon could quickly strengthen to severe limits as eff. bulk shear runs ~50 kts via the H5 speed max aloft, and relatively unidirectional hodographs support robust/splitting updrafts. 500 mb temperatures range from -10 to -12 C, suggesting decently cooler air aloft despite effects from deep- layer ridging southward, as well as drier air near that layer. (This would favor wet-bulbing and potentially enhance buoyancy in the hail growth zone.) All things considered, 1-2" hail is possible in stronger storm cores this afternoon with expectation the most favorable zone for convective activity will stretch from northwest to southeast across the center of Central Alabama, generally along near the lingering/subtle surface boundary dividing the upper 60/lower 70 dewpoints. Damaging winds are also possible as stronger convective downdrafts tap into 800-1,000 J/kg DCAPE and likely cluster/cold pool with southeast progression later in the afternoon/evening. Severe weather timing still remains advertised from 1 PM to 9 PM with large hail and damaging winds the primary threats. 40/Sizemore Previous short-term discussion: /Updated at 417 AM CDT Wed Apr 08 2020/ Tonight into Tomorrow: There will be a break in thunderstorm activity this evening into the nighttime hours as the weak forcing slides out of our area. To our north, a cold front dives southward through the Ohio and Mid-MS River Valleys and approaches the TN Valley after midnight. This will be the focus for strong to severe thunderstorms during the early morning hours of Thursday. The environment ahead of this system likely won't be too different than what we see in the afternoon with plenty of instability, vertical shear, steep lapse rates, and higher DCAPE values. Therefore, with the added forcing mechanism, I would expect there to be a potential for thunderstorms along the frontal boundary to reach severe limits. Again, the main threats will be damaging winds and hail as any low-level shear remains unidirectional. Model guidance continues to struggle on timing this system out, which isn't surprising give the nocturnal nature. However, northwesterly flow regimes tend to support a quicker downstream propagation of convection, so I've opted to lean toward the faster CAM solutions on timing with the line reaching our northwestern counties as early as 2-4 AM. By 8-9 AM, the line of storms should be pushing just south of our area. There's still uncertainty with the amount of thunderstorm activity along this frontal boundary. Winds shift more westerly as the 850mb trough axis pushes the ridge farther south. This changes the source- region of our low to mid-level environment from the western Gulf to Southern TX, which means generally drier and warmer air. Some model guidance picks this up, highlighting a warm nose at 850mb, which could lead to a capping inversion (along with loss of daytime heating) before the front makes it into Central AL. Therefore, it's possible that this cold front slides into our area, and doesn't produce much thunderstorm activity at all. With that said, the higher resolution convective-allowing models continue to show at least some thunderstorm activity, which could be on the stronger side. Therefore, I'll stretch the slight and marginal risk areas a little farther south compared to the previous forecast. Thursday afternoon looks to clear out quickly behind the departing cold front. 25/Owen .LONG TERM... /Updated at 417 AM CDT Wed Apr 08 2020/ Friday and Saturday: Cooler and drier air builds in as ridging slides across the Gulf States on Friday. Upstream, the cut-off low pressure system that has been hanging back over the Desert SW for several days gets picked up by the main upper level trough and slides eastward through the Great Plains. Rain chances could increase Saturday afternoon into the evening as a pre-frontal shortwave lifts out of the Western Gulf. Sunday: The trough is expected to swing through the region on Sunday, and will likely be the main story weather-wise for the next several days. A surface low develops and lifts northeastward into the Mid-MS Valley. This will be a highly dynamic system with strong low level and upper level jets, increasing the 0-6km shear to upwards of 70+kts. There will be plenty of forcing as the trough and low pressure system move through, so expect widespread showers and thunderstorms to develop. The biggest question right now is instability and timing. The Euro shows the warm front lifting well to our north, placing Central AL in the warm sector of the developing low. It also has a slower timing overall, which allows for more destabilization. However, the GFS is quicker and doesn't lift the warm front as far north, which could limit how much instability we have. The GFS also continues to develop some convection along the coast, which could limit our instability as well. Overall, given the strong dynamics of this system and the thermodynamics currently shown in the model guidance, I'll add mention for a slight risk of severe weather for Sunday with damaging winds, hail, and tornadoes possible. Exact timing remains uncertain as model guidance continues to flip back and forth. This has the potential to be a strong system, so it will need to be monitored closely. Monday and Tuesday: The trough is expected to move east of our area by Monday morning, and drier air builds in. Guidance hints at a secondary cold front moving through the region Monday night into Tuesday, but there shouldn't be any precip along the boundary due to the lack of moisture return. 25/Owen && .AVIATION... 18Z TAF Discussion. Lower ceilings and related visibility restrictions eventually improved this morning as mixing occurred. These improvements, however, will give way to an environment favorable for scattered showers and potentially strong storms across Central Alabama. Most activity will traverse from northwest to southeast with time, generally putting TCL first for probable TSRA activity. (BHM/EET shortly thereafter, then into MGM/TOI.) ANB/ASN may stay out of most convective activity, though TEMPOs were placed at each terminal with timing as best as can be. Winds remain southwesterly to westerly at 5-8 kts. After a lull in activity this evening, another round of thunderstorms is possible along a cold front later tonight approaching from the north. This will likely impact northern terminals, though PROB30s were placed at all sites. FROPA will occur thereafter with improvement in flight conditions later tomorrow morning with a transition to more northerly winds. 40/Sizemore && .FIRE WEATHER... Minimum relative humidity values are expected to remain above 40 percent through Wednesday. This is due to a warm and humid airmass expected for this afternoon with strong to severe thunderstorms possible into Thursday morning. Thereafter, a front will bring drier and cooler conditions for Thursday and Friday. However, rain chances return for the weekend as another system approaches. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 61 71 46 63 39 / 70 10 10 0 0 Anniston 62 73 48 63 40 / 60 20 10 0 0 Birmingham 64 74 50 64 43 / 60 10 10 0 0 Tuscaloosa 65 76 51 67 44 / 60 10 10 0 0 Calera 64 75 50 66 43 / 60 20 10 0 0 Auburn 65 77 52 66 43 / 50 30 10 10 0 Montgomery 67 80 54 70 45 / 40 30 20 10 0 Troy 68 81 55 70 47 / 50 30 20 10 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Apr 8, 9:17 AM CDT, 6 hours 44 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Birmingham AL 917 AM CDT Wed Apr 8 2020 ALZ011>015-017>050-091730- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 917 AM CDT Wed Apr 8 2020 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Strong to severe thunderstorms are possible across all of Central Alabama from 1 PM to 9 PM today. The primary threats include damaging winds up to 60 mph and large hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Strong to severe thunderstorms are possible north of the Interstate 20 corridor from 2 AM to 9 AM Thursday morning. The primary threats include damaging winds up to 60 mph and large hail. Severe thunderstorms are possible again on Sunday for portions of Central Alabama. The main threats with this Sunday system will be damaging winds up to 60 mph, large hail, and tornadoes. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed Wednesday afternoon into Thursday morning and again on Sunday. Please follow all local, state, and CDC guidelines in regards to travel.
In the hours before
Special weather statement, Apr 8, 3:35 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Birmingham AL
335 PM CDT Wed Apr 8 2020
ALZ036-043-082100-
Coosa AL-Elmore AL-
335 PM CDT Wed Apr 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ELMORE AND SOUTHERN
COOSA COUNTIES UNTIL 400 PM CDT...
At 334 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Welona, or 13 miles southwest of Rockford, moving
east at 40 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Tallassee, Equality, Eclectic, Speed, Pentonville, Dollar, Santuck,
Titus, Weoka Mills, Welona, Ten Cedar Estates, Kowaliga Bridge,
Dexter, Martin Dam, Higgins Ferry Park, Jordan Lake, Western Lake
Martin, Southern Lake Martin, Mitchell Lake and Claud.
LAT...LON 3268 8641 3275 8641 3275 8638 3282 8646
3286 8645 3289 8646 3278 8601 3275 8601
3275 8597 3277 8597 3275 8595 3275 8589
3268 8591 3265 8589 3252 8589
TIME...MOT...LOC 2034Z 280DEG 34KT 3279 8641
15Local storm report, Apr 8, 3:41 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
341 PM CDT WED APR 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM TSTM WND DMG 1 WSW THORSBY 32.91N 86.73W
04/08/2020 CHILTON AL EMERGENCY MNGR
A LARGE TREE AND POWER LINES WERE BLOWN DOWN
ALONG COUNTY ROAD 744.
&&
MALLocal storm report, Apr 8, 3:45 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
345 PM CDT WED APR 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM TSTM WND DMG 1 SSW CUBA 32.43N 88.38W
04/08/2020 SUMTER AL FIRE DEPT/RESCUE
A LARGE TREE WAS BLOWN DOWN AND TOOK POWER
LINES OUT NEAR CR 10.
&&
MALSpecial weather statement, Apr 8, 3:47 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Birmingham AL
347 PM CDT Wed Apr 8 2020
ALZ037-047-082115-
Lee AL-Tallapoosa AL-
347 PM CDT Wed Apr 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEE AND SOUTHERN
TALLAPOOSA COUNTIES UNTIL 415 PM CDT...
At 346 PM CDT, Doppler radar was tracking a strong thunderstorm over
Southern Lake Martin, or 10 miles southwest of Dadeville, moving east
at 40 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Dadeville, Camp Hill, Notasulga, Waverly, Martin Dam, Eastern Lake
Martin, Liberty City, Western Lake Martin, Southern Lake Martin,
Still Waters Resort, Loachapoka, Susannah Crossing, Maxwell Gunter
Recreation Area, Blue Creek Marina, Roxana, Reeltown and Yates
Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3254 8558 3257 8566 3258 8566 3258 8569
3259 8570 3258 8574 3258 8589 3265 8589
3266 8591 3269 8591 3271 8589 3275 8588
3275 8595 3277 8596 3277 8597 3275 8597
3276 8600 3283 8600 3280 8559
TIME...MOT...LOC 2046Z 280DEG 34KT 3274 8590
15Local storm report, Apr 8, 3:52 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
352 PM CDT WED APR 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG 1 N LAKE HARDING 32.71N 85.15W
04/08/2020 LEE AL EMERGENCY MNGR
A LARGE TREE BLOWN DOWN ALONG LEE ROAD 379
NEAR LEE ROAD 372.
&&
MALSpecial weather statement, Apr 8, 3:53 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Birmingham AL
353 PM CDT Wed Apr 8 2020
ALZ025-027-082130-
Shelby AL-Talladega AL-
353 PM CDT Wed Apr 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TALLADEGA AND EAST
CENTRAL SHELBY COUNTIES UNTIL 430 PM CDT...
At 353 PM CDT, Doppler radar was tracking a strong thunderstorm over
Harpersville, or near Childersburg, moving east at 35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Sylacauga, Childersburg, Wilsonville, Vincent, Harpersville, Alpine
Bay Resort, Winterboro, Alpine, Sycamore, Logan Martin Dam, Logan
Martin Lake, Gaston Steam Plant, Howells Cove and Mignon.
LAT...LON 3353 8614 3324 8619 3320 8618 3317 8620
3322 8655 3341 8649 3342 8638 3340 8638
TIME...MOT...LOC 2053Z 275DEG 31KT 3330 8643
15The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 5:50 AM CDT | Dense Fog Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 3 hr |
| Apr 8, 2:03 PM CDT | Special Weather Statement | BMX | Bibb | 27 min |
| Apr 8, 2:28 PM CDT | Special Weather Statement | BMX | Bibb | 32 min |
| Apr 8, 2:54 PM CDT | Special Weather Statement | BMX | Sumter | 36 min |
| Apr 8, 3:07 PM CDT | Special Weather Statement | BMX | Chilton | 23 min |
| Apr 8, 3:09 PM CDT | Severe Thunderstorm Warning | BMX | Sumter | 36 min |
| Apr 8, 3:35 PM CDT | Special Weather Statement | BMX | Elmore | 25 min |
| Apr 8, 3:38 PM CDT | Severe Thunderstorm Warning | BMX | Marengo, Sumter | 52 min |
| Apr 8, 3:47 PM CDT | Special Weather Statement | BMX | Tallapoosa | 28 min |
| Apr 8, 3:53 PM CDT | Special Weather Statement | BMX | Talladega | 37 min |
| Apr 8, 4:18 PM CDT | Special Weather Statement | BMX | Perry | 42 min |
| Apr 8, 4:25 PM CDT | Severe Thunderstorm Warning | BMX | Lee, Macon, Tallapoosa | 35 min |
| Apr 8, 4:33 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 42 min |
| Apr 8, 4:58 PM CDT | Severe Thunderstorm Warning | BMX | Lee, Russell | 47 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.